Nevada, 2010

High Wind and Strong Wind in Nevada, April 27 to 28, 2010

April 27 to 28, 2010 · NWS VEF · 7 events in 4 counties and zones

A powerful storm system brought widespread high winds to the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A powerful storm system brought widespread high winds to the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 27, 8:32 AM PST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 27, 8:32 AM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
932 AM PDT TUE APR 27 2010

.SYNOPSIS...A LARGE PACIFIC STORM DROPPING OUT OF THE GULF OF ALASKA
AND INTO THE GREAT BASIN WILL RESULT IN BREEZY TO VERY WINDY
CONDITIONS ACROSS THE REGION. WHILE THE MAIN IMPACT OF THIS STORM
WILL BE WINDS...TEMPERATURES WILL ALSO DECREASE...AND THERE WILL BE
A CHANCE OF PRECIPITATION ACROSS PORTIONS OF SOUTHERN NEVADA AND
MOHAVE AND INYO COUNTIES WEDNESDAY THROUGH FRIDAY. CONDITIONS WILL
IMPROVE LATE IN THE WEEKEND AS THE SYSTEM MOVES EAST.
&&

.UPDATE...STRONG DOWNSLOPE WINDS DEVELOPED INTO THE OWENS VALLEY
THIS MORNING WITH THE OWENS VALLEY RAWS RECORDING A GUST TO 63 MPH
AROUND 8 AM. WINDS ARE ALSO BEGINNING TO PICK UP IN OTHER AREAS AS
EXPECTED. CURRENT WIND ADVISORIES AND HIGH WIND WARNINGS STILL LOOK
PRETTY GOOD AND NO CHANGES WILL BE MADE TO THOSE THIS MORNING. AREA
OF FAIRLY THICK HIGH CLOUDS DEVELOPED THIS MORNING AND WAS
PROGRESSING EAST/SOUTHEAST ACROSS THE AREA. UPDATED FORECAST TODAY
TO INCREASE SKY COVER IN MOST ZONES.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS AT 15-25KTS WITH
GUSTS TO AROUND 30KTS ARE EXPECTED THIS AFTERNOON THROUGH WEDNESDAY
MORNING. SOUTHWEST WINDS 20-30KTS WITH GUSTS OVER 40KTS ARE POSSIBLE
ON WEDNESDAY AFTERNOON WHICH MAY CREATE AREAS OF BLOWING DUST
REDUCING VISIBILITIES AT TIMES. MAINLY BKN CLOUDS AOA 25K FEET.
MOUNTAIN WAVE ACTIVITY TO THE LEE OF THE SPRING MOUNTAINS TONIGHT
AND WEDNESDAY AND MECHANICAL TURBULENCE ALOFT WILL ALSO BE POSSIBLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS 20-40 KTS ACROSS THE AREA WITH
GUSTS TO AROUND 55 KTS IN THE OWENS VALLEY AND EASTERN SIERRA NEVADA
ARE EXPECTED THIS AFTERNOON INTO TONIGHT WITH STRONGER WINDS
POSSIBLE IN THE MOJAVE DESERT ON WEDNESDAY. AREAS OF BLOWING DUST
REDUCING VSBY AND MECHANICAL TURBULENCE ALOFT ARE POSSIBLE. MAINLY
BKN CLOUDS AOA 20K FEET THOUGH BASES WILL LOWER AFTER 21Z TODAY
ESPECIALLY IN THE SOUTHERN GREAT BASIN AND THERE WILL BE AN
INCREASING CHANCE OF PRECIPITATION THEN IN THE EASTERN SIERRA NEVADA.
&&

.PREVIOUS DISCUSSION...442 AM PDT TUE APR 27...SHORT TERM...THE
LATEST MODEL SOLUTIONS SHOW LITTLE CHANGE IN THE OVERALL TRENDS WITH
THE APPROACHING SYSTEM. THE MAIN IMPACT ACROSS THE FORECAST AREA
WILL BE STRONG WINDS. THOUGH THE WIND HEADLINES FOR THE VARIOUS
ZONES MAY APPEAR A LITTLE COMPLEX...IT CAN BE PUT IN SIMPLE TERMS.
THE FORECAST AREAS NORTH OF LAS VEGAS WILL SEE  STRONG WINDS TODAY.
AREAS FROM LAS VEGAS SOUTHWARD WILL EXPERIENCE STRONG WINDS
WEDNESDAY. IN FACT...THE GREATEST IMPACT WILL LIKELY BE WEDNESDAY
WITH THE POTENTIAL FOR WIDESPREAD BLOWING DUST FROM THE SAN
BERNARDINO COUNTY DESERTS ACROSS SOUTHERN NEVADA AND NORTHWEST
ARIZONA. DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES STILL LOOK
FAVORABLE TODAY THROUGH TONIGHT. DOWNSLOPE CONDITIONS WILL BE
FAVORABLE TONIGHT FOR THE SPRING MOUNTAINS OF SOUTHERN NEVADA THEN
BECOME EVEN MORE ENHANCED WEDNESDAY AHEAD OF THE APPROACHING COLD
FRONT. THE FRONT IS FORECAST TO PUSH THROUGH SOUTHERN NEVADA
WEDNESDAY EVENING WITH SOME MOISTURE TO PRODUCE ISOLATED TO
SCATTERED SHOWERS. COOL NORTHWEST FLOW BEHIND THE FRONT WILL PERSIST
THROUGH THURSDAY BUT SPEEDS SHOULD GENERALLY REMAIN IN THE 15-25 MPH
RANGE. HIGH TEMPERATURES WILL DROP AROUND 20 DEGREES BETWEEN TODAY
AND THURSDAY.
&&

.LONG TERM...MODELS ARE SHOWING THE LONG WAVE TROUGH REMAINING
SITUATED OVER THE WESTERN CONUS THROUGH THE WEEKEND AS A RIDGE
REMAINS JUST OFF THE CALIFORNIA COAST. THE GFS IS SHOWING SEVERAL
PIECES OF ENERGY ROTATING THROUGH THE WESTERN US FROM THE MAIN
PARENT LOW LOCATED NEAR MONTANA. THE GFS SHOWS THIS CONTINUING
THROUGH EARLY NEXT WEEK KEEPING THE AREA UNSETTLED. THE ECMWF IS
SHOWING THE SAME SETUP THROUGH SUNDAY...BUT EVENTUALLY WEAKENS THE
LOW AND PUSHES IT EAST WHILE ANOTHER SYSTEM BEGINS TO DROP SOUTH OUT
OF WESTERN CANADA. CONFIDENCE IN THE EXTENDED MODELS IS FAIRLY LOW
PAST SUNDAY...BUT IT LOOKS LIKE THE AREA WILL SEE TEMPERATURES
REMAINING BELOW NORMAL UNDER A NORTHWEST FLOW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 11 AM TO 9 PM PDT WEDNESDAY FOR NVZ018-
     019.
     WIND ADVISORY FROM 8 PM THIS EVENING TO 11 AM PDT WEDNESDAY FOR
     NVZ018-019.
     WIND ADVISORY FROM 11 AM TO 9 PM PDT WEDNESDAY FOR NVZ016-017-
     020>022.
     HIGH WIND WARNING FROM NOON TODAY TO 10 PM PDT THIS EVENING FOR
     NVZ014-015-017.
AZ...WIND ADVISORY FROM 11 AM TO 9 PM MST WEDNESDAY FOR AZZ002-036.
     HIGH WIND WARNING FROM 11 AM TO 9 PM MST WEDNESDAY FOR AZZ001-
     003.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY
     FOR AZZ001-003.
CA...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 5 AM PDT WEDNESDAY
     FOR CAZ519-520.
     WIND ADVISORY FROM 11 AM TO 9 PM PDT WEDNESDAY FOR CAZ527.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT WEDNESDAY FOR
     CAZ525-526.
     HIGH WIND WARNING FROM 11 AM TO 9 PM PDT WEDNESDAY FOR CAZ523-
     524.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM PDT WEDNESDAY
     FOR CAZ523-524.
     HIGH WIND WARNING FROM NOON TODAY TO 10 PM PDT THIS EVENING FOR
     CAZ521-522.
&&

HARRISON/STACHELSKI/ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 27, 5:07 AM PST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 AM PDT TUE APR 27 2010

CAZ519-520-280700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
607 AM PDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FAVORABLE CONDITIONS FOR STRONG DOWNSLOPE WINDS EXIST THROUGH
TONIGHT ALONG THE EAST SLOPES OF THE SOUTHERN SIERRA. WIND GUSTS
OVER 58 MPH CAN BE EXPECTED IN THE ADJACENT FOOTHILLS OF THE OWENS
VALLEY AND GUSTS OVER 70 MPH WILL OCCUR ABOVE 5000 FEET. A HIGH
WIND WARNING IS IN EFFECT THROUGH 8 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY NORTH WINDS WILL DEVELOP DOWN THE OWENS VALLEY WEDNESDAY
WITH UP TO 40 MPH POSSIBLE. NORTH WINDS WILL CONTINUE FROM
THURSDAY INTO THE WEEKEND BUT GUSTS ARE EXPECTED TO BE LESS THAN
40 MPH. COOL AND UNSETTLED CONDITIONS WILL REMAIN OVER THE AREA
THURSDAY THROUGH SATURDAY BUT THE THREAT OF WIDESPREAD HAZARDOUS
WEATHER LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

CAZ521-522-NVZ014-015-017-280700-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
607 AM PDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING WITH GUSTS OVER 58 MPH ACROSS PARTS OF SOUTH
CENTRAL NEVADA...PARTICULARLY AROUND AND NEAR THE NEVADA TEST
SITE. A HIGH WIND WARNING IS IN EFFECT FOR THESE AREAS FROM NOON
UNTIL 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH WINDS WILL SPREAD ACROSS THE SAME AREA WEDNESDAY BEHIND A
COLD FRONT AND GUSTS OVER 40 MPH WILL BE POSSIBLE. COOL AND
UNSETTLED CONDITIONS WILL REMAIN OVER THE AREA THURSDAY THROUGH
SATURDAY BUT THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ523>527-NVZ016-018>022-280700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
607 AM PDT TUE APR 27 2010 /607 AM MST TUE APR 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON AND EVENING. WIDESPREAD GUSTS OVER 40 MPH WILL MAINLY BE
OBSERVED ACROSS THE SAN BERNARDINO COUNTY DESERTS AND NORTHWEST
ARIZONA. FAVORABLE CONDITIONS FOR DOWNSLOPE WINDS WILL DEVELOP
OVER THE SPRING MOUNTAINS OF SOUTHERN NEVADA TONIGHT WITH GUSTS
AROUND 55 MPH LIKELY AT ELEVATIONS BELOW 7000 FEET. WIND ADVISORIES
ARE IN EFFECT FOR THESE AREAS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WINDS OVER 58 MPH CAN BE EXPECTED OVER THE SAN BERNARDINO
COUNTY DESERTS NORTH OF I-40...THE SPRING MOUNTAINS/SHEEP RANGE
OF SOUTHERN NEVADA...AND MUCH OF NORTHWEST ARIZONA FROM LATE
WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. A HIGH WIND WARNING
IS IN EFFECT FOR THESE AREAS. THE REST OF THE REGION WILL SEE
WIDESPREAD WIND GUSTS OF 45 TO 55 MPH WITH AREAS OF BLOWING DUST
LIKELY. A WIND ADVISORY IS IN EFFECT FROM 11 AM UNTIL 10 PM
WEDNESDAY. COOL AND UNSETTLED CONDITIONS WILL REMAIN OVER THE
REGION THURSDAY THROUGH SATURDAY BUT THE THREAT OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Western Clark/Southern Nye

When
April 27, 11:30 AM PST
Where
Western Clark/Southern Nye forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile S of Mercury.

High Wind, Spring Mountains

When
April 27, 3:16 PM PST
Where
Spring Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mariner
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 2 miles SE of Mount Charleston.

High Wind, Las Vegas Valley

When
April 27, 11:24 PM PST
Where
Las Vegas Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

This gust occurred 1 mile ESE of Red Rock Canyon.

Strong Wind, Las Vegas Valley

When
April 28, 11:30 AM PST
Where
Las Vegas Valley forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

This gust flipped over a small airplane at the North Las Vegas Airport.

High Wind, Western Clark/Southern Nye

When
April 28, 12:53 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 5 miles WNW of Pahrump.

High Wind, Lincoln County Except the Sheep Range

When
April 28, 3:00 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred 2 miles WNW of Rachel.

High Wind, Las Vegas Valley

When
April 28, 4:00 PM PST to 6:45 PM PST
Where
Las Vegas Valley forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

High winds blew down one light pole and several trees (one of which took out a power pole, knocking out power to at least 300 people), blew several shingles off at least one roof, and destroyed a carport at a condominium complex. The three airports in the valley measured gusts of 50, 54, and 55 knots.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219191, 219192, 219193, 219195, 219196, 219197, 219198.